Nebraska, 2024

Tornado and Hail in Nebraska, May 6, 2024

May 6, 2024 · NWS GID · 13 events in 7 counties and zones

Potent upper level low brings widespread severe weather to much of the Central Plains, including portions of south central Nebraska, during the afternoon and early evening hours of May 6th. The initial thunderstorms developed in the Norton, KS area between noon and 1PM CDT, then shifted NE into portions of Furnas, Harlan, and Franklin Counties between noon and 3PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Potent upper level low brings widespread severe weather to much of the Central Plains, including portions of south central Nebraska, during the afternoon and early evening hours of May 6th. The initial thunderstorms developed in the Norton, KS area between noon and 1PM CDT, then shifted NE into portions of Furnas, Harlan, and Franklin Counties between noon and 3PM. The initial threat with these more discrete cells was hail up to golf ball size. However, as storms transitioned more linear after 3PM along and east of Hwy 281, the primary severe hazard became damaging straight-line winds. A single, brief weak QLCS tornado (EF-0) was also reported near Cowles in Webster County. The leading edge of the line of thunderstorms that posed the damaging wind threat largely shifted east of the GID CWA around or shortly after 6PM CDT. The severe threat persisted through the evening hours for much of eastern Nebraska and Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 5:18 AM CST, 6 hours 17 minutes earlier. Its key messages:

  • Enhanced risk for severe thunderstorms Monday afternoon/evening. Very large hail, strong winds, and tornadoes will all be possible.
  • There will be additional periodic small chances (20-30%) of showers and non-severe thunderstorms Tuesday evening through Thursday night.
  • Temperatures will be near normal through the 7-day forecast period with highs in the 60s and 70s.
Area forecast discussion, May 6, 5:18 AM CST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
618 AM CDT Mon May 6 2024

.KEY MESSAGES...

- Enhanced risk for severe thunderstorms Monday
  afternoon/evening. Very large hail, strong winds, and
  tornadoes will all be possible.

- There will be additional periodic small chances (20-30%) of
  showers and non-severe thunderstorms Tuesday evening through
  Thursday night.

- Temperatures will be near normal through the 7-day forecast
  period with highs in the 60s and 70s.

&&

.DISCUSSION...
Issued at 330 AM CDT Mon May 6 2024

To start out, severe thunderstorms are expected across the
central and southern Plains this afternoon and evening, with
very large hail, strong winds, and tornadoes possible. Even as
far north as our forecast area, it needs to be stressed to have
multiple ways to receive weather alerts and to have a plan of
action if severe weather does impact your area.

Monday/Today...

The SPC Enhanced Risk of severe weather remains in place for the
forecast area today mainly along and south of I-80, including
the entire tri- cities area, and a Slight Risk elsewhere in the
forecast area. A large negatively tilted upper trough will move
across the Plains today with a closed 500 mb low over eastern
WY/western South Dakota. A cold front will extend south across
Nebraska and Kansas with dewpoints in the 60s ahead of the front
and in the 30s behind the front.

Forecast models are in good agreement of thunderstorms
developing along the dryline/front between noon and 2 PM west of
Kearney either late this morning or early this afternoon...the
latest CAMs are suggesting thunderstorm initiation potentially
as early as 11AM. These storms will track east through the
forecast area through the afternoon and into the evening.
Thunderstorms may initially develop as supercells but should
quickly evolve into a more linear QLCS-type system.
Thunderstorms are expected to move eastward quickly enough that
widespread flooding is not much of a concern (localized flooding
or ponding may be possible, however). That being said, tornadoes
and very large hail will be possible with any supercell that
develops. As the system becomes more linear, the very large hail
threat should diminish somewhat, but the tornado threat will
persist (although the main threat will still be the winds in a
linear system)...especially if any supercells are embedded
within the line...and strong winds, potentially gusting to 75+
mph, will be possible with the line of storms. The most likely
time frame for the storms to reach Highway 281 will be 3-5 PM,
and then moving east out of the forecast area around 6-8 PM.

The main two points of uncertainty regarding this system will be
how much the cloud cover and light rain this morning impacts
storm development later this morning and early this afternoon.
Models have consistently had this in the forecast for the past
few runs, so believe that storms will initiate as forecast, but
it is one point of uncertainty. The other point would be how
quickly thunderstorms transition from discrete supercells to a
linear system...thinking it will be rather quickly across NE at
least due to the deep layer shear being oriented closer to
parallel to the boundary...whereas farther south in KS/OK
discrete storms may last longer and instability will be greater,
hence the greater tornado and large hail threat in those areas.

Tuesday through Thursday...

The upper trough will meander across the central Plains through
Thursday, but cut off from the better low level moisture after
Monday as the surface low continues east across the CONUS.
Still, a couple of weaker disturbances will allow us to see a
few rain showers and/or isolated thunderstorms periodically
between Tuesday evening and Thursday night...with the best
chance currently looking to be Tuesday evening/night (~25-35%).
Precipitation amounts will be light. High temperatures will be
in the 60s and 70s.

Friday through Sunday...

Conditions are currently expected to be mostly dry, with the
possible exception of a few showers/thunderstorms late in the
day Sunday. That being said, there is a lot of model
disagreement this far out, especially over the weekend. The GFS
has a broad upper ridge over the western CONUS whereas the ECMWF
has a narrower upper ridge over the western CONUS and a trough
over the northern and central Plains, hence the 20% chance of
precipitation Sunday. Highs will be in the 60s and 70s,
potentially to the upper 70s Sunday if a broader ridge sets up
over the region.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 606 AM CDT Mon May 6 2024

Gusty SSE winds are expected this morning up to 35+ kts...with
IFR CIGS and perhaps some light BR this morning. Around
midday...expect a line of thunderstorms to develop west of
KEAR...and propagate eastward during the afternoon through the
early evening hours. In addition to some of these storms being
severe, expect a continuation of IFR CIGS through the day along
with very strong S to SSE winds gusting to near 40 kts ahead of
the front. Introduced a VCTS/+TSRA group as well as a TEMPO
group to capture the worst conditions as the thunderstorms move
through Monday afternoon. Behind this system, winds will turn to
the southwest Monday evening and CIGS are expected to return to
VFR by mid- to late Monday evening. Wind speeds will also
diminish to around 10-12 kts as winds become southwesterly later
Monday evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Hickford
AVIATION...Hickford
Hazardous weather outlook, May 6, 3:42 AM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
442 AM CDT Mon May 6 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
070945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
442 AM CDT Mon May 6 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to initially begin developing late
this morning, mainly west of Highway 281 and then expand in
coverage and intensity as they track east of Highway 281 this
afternoon. The most likely window for severe weather across south
central Nebraska and north Central Kansas will be between noon and
7 PM today, with the storms likely tracking east of the outlook
area thereafter. The primary severe weather threats will be hail
to around the size of golf balls, wind gusts to 75 mph, and
perhaps even a few tornadoes.

Today will be a windy day regardless of any thunderstorms. Strong
south southeasterly winds are expected ahead of the front today
with gusts as high as 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a few off and on again chances for isolated
thunderstorms Tuesday night through Thursday night across portions
of the outlook area. However, severe weather is currently not
expected through the remainder of the outlook period after Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, and tornadoes.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Furnas

When
May 6, 11:35 AM CST
Where
Furnas County, 0.69 mi S of Beaver City
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.140, -99.830

Hail, Furnas

When
May 6, 11:39 AM CST
Where
Furnas County, 2.76 mi S of Arapahoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -99.900

Thunderstorm Wind, Franklin

When
May 6, 2:30 PM CST
Where
Franklin County, 1.59 mi W of Riverton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.100, -98.800

A wind gust of 64 MPH was measured by a mesonet station located two miles west-northwest of Riverton.

Hail, Franklin

When
May 6, 2:40 PM CST
Where
Franklin County, 0.87 mi SE of Riverton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.090, -98.760

Tornado, Webster

When
May 6, 3:19 PM CST to 3:29 PM CST
Where
Webster County, 3.58 mi NNE of Amboy to 3.87 mi SSE of Rosemont
Rating
EF0
Path length
7 mi
Path width
40 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.145, -98.397

This tornado formed within a line of thunderstorms moving across Webster County. Damage along its seven mile path included minor tree damage at a few locations, an overturned camper, a broken window, and damage to older outbuildings. The tornado was likely embedded in heavy rain and difficult to visually distinguish from the low clouds, rain, and straight-line winds associated with the line of storms. It lifted after doing some minor tree damage along Highway 78 near S Road. The estimated peak wind was 75 MPH.

Thunderstorm Wind, Webster

When
May 6, 3:25 PM CST
Where
Webster County, 5.28 mi SSE of Rosemont
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.210, -98.330

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Clay

When
May 6, 3:39 PM CST to 3:53 PM CST
Where
Clay County, 7.15 mi WNW of Deweese to 1.05 mi E of Deweese
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.380, -98.260

Wind gusts were estimated to be between 60 and 70 MPH along this path. Minor damage to a barn was reported approximately five miles east-southeast of Pauline.

Thunderstorm Wind, Hamilton

When
May 6, 4:03 PM CST
Where
Hamilton County, 2.61 mi W of Aurora
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -98.050

A wind gust of 60 MPH was measured by a mesonet station located two miles west of Aurora.

Thunderstorm Wind, Hamilton

When
May 6, 4:03 PM CST
Where
Hamilton County, 2.61 mi W of Aurora
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -98.050

A wind gust of 60 MPH was measured by a mesonet station located two miles west of Aurora.

Hail, Clay

When
May 6, 4:14 PM CST
Where
Clay County, 3.74 mi W of Saronville
Measured
1 in hail
Reported by
Public
Coordinates
40.590, -98.000

Thunderstorm Wind, Hamilton

When
May 6, 4:16 PM CST
Where
Hamilton County, 3.49 mi N of Kronborg
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
41.050, -97.960

Wind gusts estimated to be near 70 MPH resulted in two irrigation pivots being knocked over.

Hail, Nuckolls

When
May 6, 4:30 PM CST to 4:45 PM CST
Where
Nuckolls County, 2.73 mi WNW of Oak
Measured
0.88 in hail
Reported by
Public
Coordinates
40.240, -97.900

Hail, Polk

When
May 6, 5:03 PM CST
Where
Polk County, 0.69 mi S of Stromsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
41.110, -97.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178146, 1178147, 1178161, 1178162, 1178177, 1178166, 1178169, 1178171, 1178172, 1178173, 1178174, 1178175, 1178176.